Effexor, also known as venlafaxine, is a prescription drug used to treat major depression and anxiety disorders. A selective serotonin and norepinephrine reuptake inhibitor, the drug helps balance the chemicals in the human brain that cause depression. Because of the drug’s profound impact on the brain’s chemistry, stopping the medication can lead to Effexor withdrawal, causing symptoms like nausea, vomiting and mood swings.
I personally didn’t experience any withdrawals aside from ‘brain zaps’ which I would get if I missed two or more doses. These were terrible. The only way I can described these is an electrical shock that races through your head to your feet. It only lasts a second or two but they happen frequently. They usually last a few days. Very unpleasant. 78% of people coming off Effexor report ‘brain zaps’. As with all drugs this medication may cause the following:
- Insomnia and nightmares
- Dizziness and nausea
- Mood swings and depression
- Flu-like symptoms
- Muscle spasms and electric shock sensations
- General restlessness
I have been on a lot of antidepressants and high doses and NEVER had any withdrawals like what I experienced with Venlafaxine. I was taking a large dose too. I was on 450mg so this probably made the withdrawals more severe? I started taking this medication when I was 15. That’s 22 years ago!